Virginia, 2022Tornado and Hail in Virginia, May 6, 2022
May 6, 2022 · NWS RNK · 25 events in 14 counties and zones
Several rounds of severe thunderstorms developed along and in advance of a cold front. Multicellular clusters and supercells were the primary storm modes during this event which produced damaging winds, large hail and a brief EF-0 tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.1 million
- Crop damage
- $2,000
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of severe thunderstorms developed along and in advance of a cold front. Multicellular clusters and supercells were the primary storm modes during this event which produced damaging winds, large hail and a brief EF-0 tornado. CAPE values of 1,000 to 2,500 j/kg and helicity values near 300 m2/s2 contributed to the widespread and organized nature of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 6, 1:39 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, May 6, 1:39 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
239 PM EDT Fri May 6 2022
.SYNOPSIS...
Low pressure was over the Mid Mississippi and Tennessee Valleys
this afternoon with a front extending from the low into the
Carolinas. This low will track slowly east tonight and Saturday
bringing several periods of showers and thunderstorms through
Sunday. As the low moves offshore, high pressure builds in with
drier and warmer weather for Monday and Tuesday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM EDT Friday...
Severe thunderstorms remain a threat this afternoon into tonight.
Tornado Watch 186 in effect until 8 pm.
Tornado Watch 187 in effect until 10 pm.
Several rounds of convection expected this afternoon into tonight.
Scattered showers and thunderstorms will develop along and ahead of
the cold front as it moves east tonight into Saturday. Strong to
severe are possible this afternoon into tonight. Locally enhanced
low level shear along the warm front will elevate the threat of a
tornado this afternoon. Overall helicity of 200/300 m2/s2 and
Convective Available Potential Energy in the 1000-2000 J/Kg range
support the severe threat. Pockets of low clouds and fog will
develop overnight especially where it rains. Low temperatures will
be in the upper 40s in the mountains to the mid 50s in the piedmont.
A closed upper level low will slowly directly overhead Saturday.
This low should steepen the lapse rates aloft and continue to bring
showers through Saturday with maybe a few thunderstorms in the
afternoon. High temperatures Saturday will climb into the lower 50s
in the mountains to the lower 70s in the piedmont.
Moderate confidence in the Near Term Forecast.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM EDT Friday...
Dry conditions return for the start of the week...
A closed upper level low will be just north of the area and then
track eastward, heading off the coast of the Delmarva Peninsula by
Sunday morning. Upper level ridging starts building into the area,
extending from the Gulf of Mexico up near the Great Lakes. These two
features establish decent north/northeasterly flow at 500mb.
At the surface, the low pressure center slowly moves off to the
North Carolina coast by Saturday night, and with it, decreasing our
chances of showers and storms by the nighttime hours. Surface high
pressure will sit to the north of the surface low in Eastern Canada,
setting up a blocking pattern for the beginning of the week. Winds
on the order of 10 to 20 mph from the north/northeast will dominate
Sunday into Monday as we sit between these two features.
Temperatures are a bit cooler for this period, thanks to the
northerly flow, but we do stay dry through this period once the low
pressure system moves offshore by Saturday evening.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 230 PM EDT Friday...
Another round of shower and storm chances later in the week...
The influence of the surface high pressure sitting to our north will
keep us dry for the middle of the week. However, the surface low
pressure that will have crossed the area on Saturday will continue
to spin off the coast of the Southeastern US. By the end of the
week, this will drift back westward, getting closer to the coast. As
it approaches for the second half to end of the week, it will
increase the possibility of another round of associated showers and
storms. However, models differ in when the low will get close enough
to the coast to bring the precipitation chances.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...
Low pressure was over the Mid Mississippi Valley with a front
extending from the low into the Carolinas will track east this
afternoon into Saturday. Winds will be out of the east to
southeast on the north side of this boundary. As the front lifts
north through the region the wind will turn to the southwest.
Scattered showers and thunderstorms will develop ahead of the
front. The most likely of timing of thunderstorms based on many
Hi- Res convective allowing models is from 19Z/3PM through
03Z/11PM. Strong gusty wind and large hail are possible this
afternoon and evening, especially in central and eastern
Virginia and North Carolina.
Average confidence on ceiling, visibility and wind.
Below average confidence on timing of thunderstorms this
afternoon and evening at any specific airport.
Extended Aviation Discussion...
A deep upper low will bring several rounds of showers with
associated MVFR conditions for the Saturday and Sunday.Late
night and early morning IFR/LIFR fog will be possible,
especially where it rains. Clouds will remain Monday and Tuesday
with sub-VFR ceilings still likely but dry weather is expected.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/KK
Hazardous weather outlook, May 6, 1:48 PM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
248 PM EDT Fri May 6 2022
VAZ020-WVZ507-508-071900-
Bath-Eastern Greenbrier-Western Greenbrier-
248 PM EDT Fri May 6 2022
This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk for strong to severe storms through this
evening with wind and hail as the primary threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001>003-018>020-VAZ007-009-010-012-015-016-071900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Wythe-Grayson-Carroll-
248 PM EDT Fri May 6 2022
...TORNADO WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ004>006-VAZ011-013-014-017>019-022>024-032>035-043>047-058-059-
WVZ042>044-071900-
Stokes-Rockingham-Caswell-Giles-Pulaski-Montgomery-Floyd-Craig-
Alleghany VA-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Mercer-Summers-Monroe-
248 PM EDT Fri May 6 2022
...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, May 6, 1:47 PM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
247 PM EDT Fri May 6 2022
NCZ020-061930-
Yadkin NC-
247 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of Yadkin County
through 330 PM EDT...
At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harmony, or 13 miles north of Statesville, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yadkinville...
Boonville...
East Bend...
Nebo...
Courtney...
Buck Shoals...
and Huntsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for northwestern
North Carolina...and southwestern Virginia. A Tornado Watch also
remains in effect until 1000 PM EDT for north central North
Carolina...and southwestern Virginia.
&&
LAT...LON 3606 8088 3627 8070 3627 8068 3625 8067
3628 8063 3629 8063 3627 8060 3629 8054
3626 8053 3626 8048 3622 8043 3621 8045
3614 8044 3612 8046 3612 8049 3611 8051
3605 8051
TIME...MOT...LOC 1847Z 226DEG 26KT 3597 8081
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 6, 2:21 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT Fri May 6 2022
VAZ011-018>020-WVZ044-507-062015-
Giles VA-Bath VA-Craig VA-Alleghany VA-Eastern Greenbrier WV-
Monroe WV-
321 PM EDT Fri May 6 2022
...Strong thunderstorms will impact portions of
western Alleghany County in west central Virginia, Giles and western
Craig Counties in southwestern Virginia, western Bath County in west
central Virginia, southeastern Greenbrier and Monroe Counties in
southeastern West Virginia through 415 PM EDT...
At 320 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenbank to near Peterstown. Movement
was northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alleghany...
Covington...
Lewisburg...
Pearisburg...
White Sulphur Springs...
Narrows...
and Ronceverte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
A Tornado Watch remains in effect until 800 PM EDT for southwestern
Virginia. A Tornado Watch also remains in effect until 1000 PM EDT
for southwestern and west central Virginia...and southeastern West
Virginia.
&&
LAT...LON 3822 7971 3820 7960 3730 8046 3724 8096
3735 8085 3736 8086 3805 8024 3804 8016
3806 8011 3806 7996 3810 7993 3813 7995
3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 1920Z 247DEG 34KT 3850 7978 3729 8087
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABLocal storm report, May 6, 3:02 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG QUINWOOD 38.06N 80.70W
05/06/2022 GREENBRIER WV 911 CALL CENTER
SEVERAL TREES AND POWER LINES DOWN IN THE
QUINWOOD AREA.
&&
RABSpecial weather statement, May 6, 3:12 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
412 PM EDT Fri May 6 2022
NCZ004-005-062045-
Stokes NC-Rockingham NC-
412 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of southeastern Stokes
and Rockingham Counties through 445 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ellisboro, or 7 miles south of Madison, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
Madison...
Stoneville...
and Pine Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for northwestern
North Carolina. A Tornado Watch also remains in effect until 1000 PM
EDT for north central North Carolina...and south central,
southwestern and west central Virginia.
&&
LAT...LON 3626 8007 3633 8013 3652 7983 3636 7956
3625 7988
TIME...MOT...LOC 2012Z 243DEG 36KT 3628 8000
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 6, 3:20 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT Fri May 6 2022
NCZ005-006-062045-
Rockingham NC-Caswell NC-
420 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of southeastern
Rockingham and western Caswell Counties through 445 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monroeton, or 8 miles south of Reidsville, moving northeast at 35
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Reidsville...
Yanceyville...
Bethel...
Jericho...
Camp Springs...
Quick...
and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM EDT for north central
North Carolina...and south central and west central Virginia.
&&
LAT...LON 3625 7980 3653 7948 3629 7922 3625 7936
3625 7953 3624 7953 3624 7963
TIME...MOT...LOC 2020Z 235DEG 30KT 3621 7967
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 6, 3:44 PM EST, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
444 PM EDT Fri May 6 2022
NCZ005-062115-
Rockingham NC-
444 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of
eastern Rockingham County through 515 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harrisons Crossroads, or over Wentworth, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Oregon Hill...
Harrisons Crossroads...
Ruffin...
and Draper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM EDT for north central
North Carolina...and south central, southwestern and west central
Virginia.
&&
LAT...LON 3630 7985 3641 7986 3654 7970 3654 7967
3649 7954 3645 7952 3638 7952
TIME...MOT...LOC 2043Z 237DEG 32KT 3642 7972
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BMG/ASEvent by event
15 thunderstorm wind, 9 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Smyth
- When
- May 6, 4:36 PM EST to 4:59 PM EST
- Where
- Smyth County, 0.55 mi W of Chilhowie to 1.11 mi W of Marion
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- Emergency Manager
- Coordinates
- 36.800, -81.680
Thunderstorm winds caused considerable damage between Chilhowie and Marion. Winds from these storms damaged seven commercial structures, three government buildings, and 24 residential buildings. Numerous trees and power lines were also reported down due to thunderstorm winds.
Hail, Smyth
- When
- May 6, 4:40 PM EST to 4:59 PM EST
- Where
- Smyth County, 1.77 mi SW of Chilhowie to 1.11 mi W of Marion
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.780, -81.690
Nickel to golf ball size hail was measured between Chilhowie and Marion. The hail accumulated to as much as two inches near Adwolf.
Hail, Tazewell
- When
- May 6, 4:50 PM EST
- Where
- Tazewell County, 0.55 mi E of Bluefield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.250, -81.270
Hail, Wythe
- When
- May 6, 5:38 PM EST
- Where
- Wythe County, 1.3 mi ESE of Wytheville
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.941, -81.060
The hail accumulated to one-half inch deep.
Hail, Wythe
- When
- May 6, 5:47 PM EST
- Where
- Wythe County, 1.1 mi W of Ft Chiswell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.950, -80.950
Hail, Wythe
- When
- May 6, 5:51 PM EST
- Where
- Wythe County, 0.53 mi N of Max Meadows
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.978, -80.931
Thunderstorm Wind, Alleghany
- When
- May 6, 6:27 PM EST to 6:44 PM EST
- Where
- Alleghany County, 0.63 mi S of Westwood to 4.71 mi WNW of Clifton Forge City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.791, -80.019
Multiple trees reported down across Alleghany County and Covington City due to thunderstorm winds.
Hail, Botetourt
- When
- May 6, 6:30 PM EST
- Where
- Botetourt County, 0.57 mi ESE of Lignite
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.628, -79.990
Video of the hail provided via social media.
Thunderstorm Wind, Radford (C)
- When
- May 6, 6:30 PM EST
- Where
- Radford (C) County, 0.08 mi W of Radford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.120, -80.561
Two trees were blown down by thunderstorm winds.
Thunderstorm Wind, Roanoke
- When
- May 6, 6:50 PM EST
- Where
- Roanoke County, 1.79 mi NE of Cave Spg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.251, -80.000
Multiple trees down on power lines due to thunderstorm winds.
Hail, Henry
- When
- May 6, 7:12 PM EST
- Where
- Henry County, 2.63 mi WSW of Ridgeway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.570, -79.916
Thunderstorm Wind, Carroll
- When
- May 6, 7:20 PM EST
- Where
- Carroll County, 1.84 mi WSW of Fancy Gap
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.663, -80.732
Numerous trees reported down due to thunderstorm winds along Chantilly Road.
Thunderstorm Wind, Carroll
- When
- May 6, 7:27 PM EST
- Where
- Carroll County, 3.09 mi NE of Cana
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.607, -80.626
Numerous trees reported down due to thunderstorm winds along Wards Gap Road.
Thunderstorm Wind, Patrick
- When
- May 6, 7:28 PM EST
- Where
- Patrick County, 3.05 mi WSW of The Hollow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 36.560, -80.579
Thunderstorm winds blew out the supports of a carport, causing damage to the roof of a home.
Hail, Pittsylvania
- When
- May 6, 7:30 PM EST
- Where
- Pittsylvania County, 2.19 mi S of Kent
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.548, -79.298
Thunderstorm Wind, Rockbridge
- When
- May 6, 7:30 PM EST
- Where
- Rockbridge County, 0.53 mi E of Rockbridge Baths
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.901, -79.410
Numerous trees were blown down along Maury River Road due to thunderstorm winds.
Thunderstorm Wind, Rockbridge
- When
- May 6, 7:31 PM EST to 7:42 PM EST
- Where
- Rockbridge County, 1.29 mi WSW of Marlboro to 0.55 mi E of Fairfield
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.860, -79.290
Thunderstorm winds blew a cap off a chimney of a house and a 30 pound ladder across a yard. A roof was also damaged along with several mature trees downed along the path. Winds at the beginning of the path along Borden Grant Trail were estimated around 80 mph.
Thunderstorm Wind, Pittsylvania
- When
- May 6, 7:35 PM EST
- Where
- Pittsylvania County, 1.25 mi NE of Gretna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.963, -79.354
A couple of trees down on Main Street due to thunderstorm winds.
Tornado, Rockbridge
- When
- May 6, 7:40 PM EST
- Where
- Rockbridge County, 0.55 mi E of Fairfield
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 60 yd
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.880, -79.290
An EF-0 tornado briefly touched town a tenth of a mile northeast of the town of Fairfield. The tornado damaged three sides of a church on Main Street along with some farm outbuildings near the end of the path. A few trees were also downed as a result of the event. No injuries were reported.
Thunderstorm Wind, Halifax
- When
- May 6, 7:45 PM EST
- Where
- Halifax County, 3.99 mi W of Boyds Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.560, -79.141
At least two trees were blown down by thunderstorm winds along Calvary Road.
Thunderstorm Wind, Pittsylvania
- When
- May 6, 8:03 PM EST
- Where
- Pittsylvania County, 3.43 mi W of Dry Fork
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 36.758, -79.481
A barn roof was torn off with downed trees and powerlines due to thunderstorm winds.
Hail, Halifax
- When
- May 6, 8:04 PM EST
- Where
- Halifax County, 1.6 mi WNW of Cluster Spgs
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.626, -78.948
Quarter size hail fell on Link Puryear Road.
Thunderstorm Wind, Halifax
- When
- May 6, 8:09 PM EST
- Where
- Halifax County, 1.14 mi SSW of South Boston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.685, -78.908
Four trees blown down due to thunderstorm winds along Philpott Road.
Thunderstorm Wind, Campbell
- When
- May 6, 8:11 PM EST
- Where
- Campbell County, 0.89 mi SE of Lone Jack
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.340, -79.109
A large tree fell onto Route 501 in Campbell County due to thunderstorm winds. The tree blocked traffic along the southbound lanes near Rustburg.
Thunderstorm Wind, Halifax
- When
- May 6, 8:22 PM EST
- Where
- Halifax County, 1.84 mi W of Red Bank
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.599, -78.783
One tree down due to thunderstorm winds along North Fork Church Road. Two additional trees blown due to thunderstorm winds along Kingwoods Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in West Virginia, May 6 to 10, 20221 death · $1.1 million · 50 kt wind · 27 events
- Tornado and Hail in North Carolina, May 6, 2022$765,000 · EF1 · 27 events
- Tornado and Hail in North Carolina, May 6, 2022$272,000 · EF1 · 42 events
- Tornado and Flash Flooding in Kentucky, May 6, 20223 injured · $76,000 · EF1 · 31 events
- Flood in Alaska, May 6 to 8, 2022$282,000 · 1 event
- Tornado and Hail in North Carolina, May 6, 2022$35,000 · EF1 · 15 events
- Hail and Damaging Winds in South Carolina, May 6, 20222 in hail · 57 events
- Damaging Winds in Alabama, May 6, 2022$56,000 · 56 kt wind · 16 events
- Hail and Damaging Winds in Georgia, May 6, 2022$14,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 6, 20221.5 in hail · 41 events
- Flooding and Heavy Rain in Pennsylvania, May 6 to 7, 2022$40,000 · 9 events
- Tornadoes in Washington, May 6, 2022$50,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026980, 1027582, 1023735, 1023744, 1027586, 1023745, 1027591, 1023774, 1027587, 1023767, 1023770, 1023755, 1023758, 1023736, 1023780, 1027609, 1027693, 1023785, 1027683, 1023787, 1023727, 1023788, 1027695, 1023791, 1027698.